South Dakota, 2001

Hail in South Dakota, August 14, 2001

August 14, 2001 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 2:20 PM MST, 55 minutes earlier.

Area forecast discussion, Aug 14, 2:20 PM MST, 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT TUE AUG 14 2001

SFC LOW OVR WRN ND WITH TROF EXTDG SWD THROUGH NWRN SD/NERN WY.
CONVECTION CURRENTLY FIRING ALONG THIS TROF. AFTN HEATING HAS
ALLOWED STEEP LAPSE RATES OF -4 TO -8 TO DEVELOP ALONG WITH CAPES
>2000 J/KG. THIS LINE WILL LIKELY CONTINUE TO FILL IN AS IT MOVES
SWD ACRS THE CWFA INTO MID 60S DEW POINT AIR. HOWEVER IT WILL LIKELY
HAVE SOME TROUBLE SUSTAINING ITSELF AS IS PROPAGATES INTO MORE
STABLE AIR ACROSS S CNTRL SD DUE TO CLOUD COVER AND PCPN. COLD FRONT
IS STILL LAGGING BACK ACROSS NRN MT AND IS NOT EXPECTED TO CROSS
INTO NWRN SD/NERN WY UNTIL LATER THIS EVE...AND THROUGH ALL OF CWFA
BY MORNING. PRES RISES ON ORDER OF 2-4 BEHIND FRONT WL PRODUCE GUSTY
NW WINDS LIKELY IN THE 25 TO 35 MPH RANGE.

700MB LOW CONTINUES TO DEEPEN ACRS NERN CO/WRN NEBRASKA. FCST 40-45
KTS LLJ WILL FEED ABUNDANT MOISTURE INTO THIS SYSTEM.  THE HEAVIEST
PCPN SHOULD REMAIN SOUTH AND EAST OF CWFA AS 700MB TRACKS FAR ENOUGH
SOUTH...BUT WILL STILL USE LOCALLY HEAVY RAIN WORDING IN S CNTRL
ZONES. COOLER AND DRIER WILL SETTLE ACROSS THE AREA WED AND THU AS
CANADIAN HIGH PRESSURE SPILLS S. A SLIGHT CHANCE OF AFTN CONVECTION
ON WED AS SECONDAY UPR TROF ROTATES SE ACRS NRN PLAINS.

.EXTENDED...UPPER RIDGE WILL DOMINATE AREA THROUGH SATURDAY FOR
PLEASANT CONDITIONS. UPPER TROF MOVING ONSHORE PAC NW SUNDAY WILL
BACK UPPER WINDS A BIT MORE WLY/SWLY FOR CHANCE OF CONVECTION
SUN-TUE...ALONG WITH SLIGHTLY WARMER TEMPS.

UNR...NONE.

JOHNSON

In the hours before

Special weather statement, Aug 14, 9:19 AM MST, 5 hours 56 minutes before
SDZ014-031-032-042>044-046-047-049-141915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 AM MDT TUE AUG 14 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER WESTERN AND SOUTH CENTRAL SOUTH
DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS EAST OF A LINE FROM DUPREE TO PINE RIDGE. THE MAIN
THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4
INCH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE INTO SOUTH CENTRAL
SOUTH DAKOTA.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS
AFTERNOON...TRIGGERING NUMEROUS THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND SOUTH CENTRAL SOUTH DAKOTA.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...TRIPP...BENNETT...SHANNON...
JACKSON...ZIEBACH...MELLETTE...TODD...HAAKON AND PENNINGTON.
Local storm report, Aug 14, 10:01 AM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 AM MDT TUE AUG 14 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    3 N EDGEMONT              SD   .88 INCH HAIL
08/14/01   FALL RIVER                     REPORTED BY PUBLIC.

0100 AM    2 N FARMINGDALE           SD   1 INCH HAIL
08/14/01   PENNINGTON                     REPORTED BY PUBLIC.

The radar

The Rapid City radar (KUDX), 107 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perkins

When
August 14, 3:15 PM MST
Where
Perkins County, 11 mi SE of Zeona
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.083, -102.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265938.